Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 245, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 22, 2016, 11:23 PM CDT for Foster County, North Dakota. It was in force for 41 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 22, 2016, 11:23 PM CDT (04:23 UTC)
- Expired
- Aug 23, 2016, 12:04 AM CDT
- In force
- 41 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Foster County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 22, 11:50 PM CDT | HAIL 0.88 | 3 W Mchenry, ND | APPROXIMATE TIME OF HAIL. SAID IT LASTED A FEW MINUTES. |
| Aug 23, 12:04 AM CDT | HAIL 1 | Grace City, ND | LATE REPORT FROM EARLY TUESDAY MORNING 8-23-16. FOSTER COUNTY EMERGENCY MANAGER RECEIVED A REPORT OF QUARTER HAIL FROM LAW ENFORCEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.4 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2913 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 2137 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.9
The text
As transmitted.
171
WUUS53 KBIS 230423
SVRBIS
NDC031-230530-
/O.NEW.KBIS.SV.W.0245.160823T0423Z-160823T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1123 PM CDT MON AUG 22 2016
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN FOSTER COUNTY IN SOUTHEASTERN NORTH DAKOTA...
* UNTIL 1230 AM CDT
* AT 1122 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GRACE
CITY... OR 18 MILES EAST OF CARRINGTON...MOVING NORTHEAST AT 25
MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
MCHENRY AROUND 1140 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE JUANITA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4739 9878 4752 9896 4759 9886 4759 9850
4753 9850
TIME...MOT...LOC 0422Z 228DEG 24KT 4753 9875
HAIL...1.00IN
WIND...60MPH
$$
SIMOSKO3 follow-up statements
213
WWUS53 KBIS 230435
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1135 PM CDT MON AUG 22 2016
NDC031-230530-
/O.CON.KBIS.SV.W.0245.000000T0000Z-160823T0530Z/
FOSTER ND-
1135 PM CDT MON AUG 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN FOSTER COUNTY...
AT 1135 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MCHENRY...OR
21 MILES EAST OF CARRINGTON...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE STORM WILL BE NEAR...
MCHENRY AROUND 1145 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE JUANITA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4743 9870 4755 9891 4759 9886 4759 9850
4753 9850
TIME...MOT...LOC 0435Z 228DEG 24KT 4756 9870
HAIL...1.00IN
WIND...60MPH
$$
SIMOSKO380
WWUS53 KBIS 230451
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1151 PM CDT MON AUG 22 2016
NDC031-230530-
/O.CON.KBIS.SV.W.0245.000000T0000Z-160823T0530Z/
FOSTER ND-
1151 PM CDT MON AUG 22 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR NORTHEASTERN FOSTER COUNTY...
AT 1151 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER MCHENRY...OR
29 MILES EAST OF CARRINGTON...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
MCHENRY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4750 9856 4756 9865 4759 9866 4759 9850
4753 9850
TIME...MOT...LOC 0451Z 246DEG 22KT 4758 9853
HAIL...1.00IN
WIND...60MPH
$$
HEINERT159
WWUS53 KBIS 230504
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1204 AM CDT TUE AUG 23 2016
NDC031-230514-
/O.CAN.KBIS.SV.W.0245.000000T0000Z-160823T0530Z/
FOSTER ND-
1204 AM CDT TUE AUG 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FOSTER COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4750 9856 4756 9865 4759 9866 4759 9850
4753 9850
TIME...MOT...LOC 0503Z 228DEG 24KT 4764 9843
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:49 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Aug 22, 9:49 PM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 949 PM CDT MON AUG 22 2016 .UPDATE... Issued at 934 PM CDT Mon Aug 22 2016 Latest surface analysis shows surface low pressure near Mobridge SD, with a weak surface trough into west central ND. A Cold front was just pushing into northwest ND. Currently, no convection across the area with plenty of CIN across western and central ND. Later tonight some mesoscale models are indicating convection developing with the development of a low level jet in the vicinity of the James River Valley and points east. This has been the case since earlier today, but not a strong consensus with various models. Therefore will keep the slight chance pops near the jamestown area later tonight. Toward morning other mesoscale models like the 22 AUG 12Z NSSL WRF indicate convection developing near Minot ahead of the approaching cold front. This also was covered in the previous forecast with slight chance to chance pops from around Minot to the International border beginning around 12 UTC. Overall, see no need to deviate from the current forecast. The 23 UTC HRRR was showing the potential for some low cloud/fog development over the eastern portion of Lake Sakakawea up towards Minot in an area of low level surface convergence. BUFKIT model soundings are not impressive with low level moisture at this time. Will pass this along to the overnight crew but no plans at this time to make any aviation forecast adjustments. UPDATE Issued at 637 PM CDT Mon Aug 22 2016 No major changes were needed for this update. Still monitoring trends for thunderstorm development in northeastern Montana and should spread into northwest and perhaps north central North Dakota later tonight. Otherwise, just blended the latest observations with the current forecast. && .SHORT TERM...(This evening through Tuesday) Issued at 307 PM CDT Mon Aug 22 2016 Fire weather concerns far southwest Tuesday highlight the short term forecast. A cold front across central Montana this afternoon is forecast to enter western North Dakota late tonight, and move through central North Dakota Tuesday morning. See the fire weather discussion below for details regarding fire weather concerns across far southwest North Dakota Tuesday afternoon and early evening. Isolated thunderstorms are possible across far northwest and north central North Dakota late tonight into Tuesday morning with the cold front, with additional storms possible tonight potentially across the James River Valley in deeper moisture and forced by the low level jet as depicted by the 15-19 UTC RAP iterations. Severe weather is not expected. .LONG TERM...(Tuesday night through Monday) Issued at 307 PM CDT Mon Aug 22 2016 Slowly moderating temperatures into the weekend highlight the extended forecast. After a cool start to the extended forecast with highs in the 60s for much of the area on Wednesday in the wake of the cold front from the short term, the 12 UTC global deterministic and ensemble suites are in agreement on cyclonic northwest flow aloft potentially remaining over the Northern Plains Thursday and Friday. This would support continued below normal but slightly warmer highs in the 70s. Thereafter, the upper level flow pattern may transition to quasi-zonal by the weekend. This would mark a continued moderation in temperatures back to near normal with highs in the lower 80s Sunday into Monday. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 934 PM CDT Mon Aug 22 2016 VFR conditions are expected throughout the period. However, gusty northwest winds will develop in the southwest early Tuesday morning and spread north and east throughout the afternoon hours. As mentioned in the latest discussion above, the HRRR is showing the potential for a limited area of low stratus/fog over portions of central ND late tonight. With approaching cold front think this would be short lived with a limited areal extent, if it occurs at all. At this time no plans to amend any TAF forecast for fog. Will alert the overnight crew to re-evaluate. && .FIRE WEATHER... Issued at 307 PM CDT Mon Aug 22 2016 For Tuesday afternoon, increased fire danger is anticipated behind a departing cold front across far southwest North Dakota. Dry fuels, particularly in the western portions of Golden Valley, Slope, and Bowman counties, combined with sustained northwest winds of 20 to 25 mph, and minimum relative humidity of around 20 percent, may result in near critical fire weather conditions. Thus a Fire Weather Watch remains in effect for Tuesday afternoon into early Tuesday evening. && .BIS Watches/Warnings/Advisories... Fire Weather Watch from Tuesday afternoon through Tuesday evening for NDZ031-040-043. && UPDATE...TWH AVIATION...TWH
Hazardous weather outlook, Aug 22, 9:51 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 951 PM CDT MON AUG 22 2016 NDZ031-040-043-240300- GOLDEN VALLEY-SLOPE-BOWMAN- 851 PM MDT MON AUG 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A FIRE WEATHER WATCH REMAINS IN EFFECT FOR TUESDAY AFTERNOON INTO TUESDAY EARLY EVENING. PLEASE REFER TO WWW.WEATHER.GOV/BIS/FIRE FOR DETAILS. THERE IS A CHANCE FOR THUNDERSTORMS THURSDAY NIGHT AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ001-002-009-017-240300- DIVIDE-BURKE-WILLIAMS-MCKENZIE- 951 PM CDT MON AUG 22 2016 /851 PM MDT MON AUG 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A CHANCE FOR THUNDERSTORMS CONTINUES TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. NDZ003>005-010>013-018>023-025-032>037-041-042-044>048-050-051- 240300- RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-DUNN- MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-BILLINGS-STARK-MORTON- BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 951 PM CDT MON AUG 22 2016 /851 PM MDT MON AUG 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHWEST AND NORTH CENTRAL NORTH DAKOTA TUESDAY AND WEDNESDAY. SEVERE WEATHER IS NOT EXPECTED. THERE IS A CHANCE OF THUNDERSTORMS SOUTHWEST AND SOUTH CENTRAL FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TWH
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.